From Dr. Sparks: “Will the Pill Make Me Gain Weight?”

One of the most frequent questions we answer in the office concerns the potential side-effects of birth control pills and other hormonal contraceptives (rings, implants, hormonal I.U.Ds, etc.).  The pill carries a small increased risk for certain health problems (deep-vein thrombosis, heart attack, and stroke), and no method of birth control is one hundred percent effective in preventing pregnancy. Yet, in the fifty-plus years that the pill has been prescribed in the U.S., it has proven to be a very safe and effective contraceptive method. In fact, American women find it safe, effective, and convenient enough to choose it more frequently than any other contraceptive method. (National Center for Health Statistics Survey, usage data 2006-2008).

Once assured that the birth control pill is a safe choice for most women, very often the question that follows is “Will the pill make me gain weight?” The simple answer is probably not. But—as is so often the case in medicine—the simple answer is not quite enough.

The relationship between the pill and weight gain is difficult to study. The best medical studies try to assign people randomly to study groups, so that the groups are different only in terms of the study question. But we cannot, for ethical reasons, randomly assign one woman to use hormonal birth control and one to use another method. Furthermore, we know that—regardless of birth control method or any other factor—statistically women tend to gain weight over time. A complete answer to our question would also have to address whether the outcome is different for different subgroups in the population as well as for all the minor formulation differences among the many brands of pills.

But we are not entirely in the dark on this issue. Thus far, scientific study has not established that birth control pills cause weight gain. A 2011 review of 49 past studies found no major effect on weight whether between hormonal pills and “dummy pills” or among different formulations of the birth control pill[i].

What studies do show, however, is that many women and even some of their care providers are influenced by the common perception that the pill causes weight gain. Women frequently cite weight gain as a reason for not using the birth control pill or for discontinuing their use of the pill.

As women’s health physicians, our goal is to provide you with accurate information and support you in choosing the birth control method that you are most comfortable with. Keep in mind that pregnancy does carry risk, and unplanned pregnancy increases that risk. If you are considering which birth control method to use, our nurses can provide you with a helpful overview of your options. Discuss your concerns with your physician, and inform us of any side effects you may be experiencing (especially as you start a new pill or change pills). Your choice of birth control is an important part of your overall wellness plan, along with diet, fitness, and preventive care. Don’t let misconceptions cause you to delay this important decision.



[i] Combination contraceptives: effects on weight. Gallo MF, Lopez LM, Grimes DA, Schulz KF, Helmerhorst FM. Cochrane Database Syst Rev. 2011 Sep 7;(9):CD003987. doi: 10.1002/14651858.CD003987.pub4. Review. MID:21901687[PubMed – indexed for MEDLINE]